Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

First day of Citalopram and side effects

(40 Posts)
Tingatingatale Mon 20-Oct-14 17:41:18

Hi all

I posted on the weekend about feeling very down. I have been to see my GP today who after a long talk prescribed Citalopram 20mg. I have taken these before and can't remember side effects.

I took one at 11 and have felt crap all day. I feel sick and am falling asleep on my feet. I feel like I am walking through fog and no way I could drive. I have to visit my mum this weekend with the kids in the car for a two hour round trip. I really don't think I can take them tomorrow and may have to start next week. The thing is I can't just do nothing. I have to get my kids to school and I am applying for jobs and having interviews. No way I could do an application form like this.

Is it normal to feel like this on the first day?

Thanks

Swingball Mon 20-Oct-14 18:13:13

The second time I went on it I felt really weird the first day, a bit weird the second and then OK. Like you, I don't remember that the first time.

Bassetfeet Mon 20-Oct-14 18:17:23

Would it help to half the tablet and start on 10mg? Then build up gradually .
This was the way I was advised . May be gentler for you .
Hope you feel better soon .

JudgeJudyKicksAss Mon 20-Oct-14 18:31:03

Hi
I used to take mine mid evening, around 7/8pm ish so that the drowsiness could help me sleep, the worst feeling was the grogginess (hangover) in the morning but it would usually recede around 9/10am and I was able to return to work after a few months. You will get used to them, just try to keep a note of how long you get drowsy after taking them and work your routine around that.

Kracken Mon 20-Oct-14 19:55:53

I had exactly the side effects you describe when I started on 20mg citralopram a month ago. I started taking them at bedtime so the sleepiness didn't mess up my day too much and after a week the side effects were much reduced.

Very happy to report massive improvement in my mood and reduced anxiety after a month on them, and no side effects! Stick with it, I agree with doing a few days on 10mg to ease into it. Wish my GP had suggested I do that.

Tingatingatale Mon 20-Oct-14 20:48:17

Thank you all. I am feeling better tonight but felt awful all day.

I will try taking 10mg tomorrow evening and if that makes a difference

LostandConfused33 Tue 21-Oct-14 16:47:16

The first time I went onto them I took the 1st one at night, slept like a log and didn't feel too bad generally. So the 2nd time I took the 1st one on the way home from the Drs at lunchtime (I was in a bad way) and remember sitting in a meeting at work an hour later feeling like I was trying to peer at diagrams through fog and coming very close to saying 'why should I have a clue' when asked for input blush. I managed to drive home but honestly I felt like I'd been hit with a baseball bat! Pretty much OK by the next morning though. My most annoying short term side effect was yawning!

How did you get on with taking it in the evening? I'd suggest you stick with it and by the weekend you'll be pretty much over the significant side effects based on my experience.

Tingatingatale Tue 21-Oct-14 18:40:30

Thank you. I didn't take it last night as I didn't take the first until lunchtime and was worried it would be too big a dose in twelve hours. I am going to take 10mg tonight

LostandConfused33 Wed 22-Oct-14 00:36:04

I think taking your 2nd one the following day from the 1st but in the evening is a good plan. I would stick the prescribed dose though - presumably the Dr felt you needed to start at that level. I'm suprised thy didn't suggest taking them in the evening to be honest.

acrabadabra Wed 22-Oct-14 01:45:49

I had the yawning! Probably lasted a week. But the itching was almost unbearable! Thank goodness it faded after a few days.
I think if you can avoid any unnecessary time pressured things you should. At least for a week or so till the side effects have died down a wee bit.
Try and push through the irritations. They will be over very soon and you can concentrate on recovery.

foreverdepressed Wed 22-Oct-14 11:26:09

I was on citalopram for 6 weeks and I felt like I was half asleep and disconnected from the world the whole time. Taking them in the evening made little difference.

doodleloo Sat 25-Oct-14 11:03:55

Hi tinga, how are you feeling now? I took my first 3 days ago. Feel weird, anxious and foggy. Detached from reality. I felt that way before I took them though apart from the fog. I too had to drive 2 hours with kids in the car which hugely worried me but it was ok actually doing it.

How are you feeling now? I'm hoping to hear positive cit stories as I feel like stopping them.

massagegirl Mon 27-Oct-14 17:18:37

I've just been prescribed this for anxiety. Would also be great to hear good stories smile I don't know when to take my first tablet. Think I need to get through two more days at work...

doodleloo Wed 29-Oct-14 21:11:36

I'd recommend starting them Friday night to give you the weekend to get used to any side effects as best you can.

massagegirl Thu 30-Oct-14 06:52:29

I'm on day 2. Really not doing good. Can't stop crying, feel sick and panicky. Does it get better or do I stop?

KatharineClifton Thu 30-Oct-14 07:11:57

It really does get better massagegirl.

massagegirl Thu 30-Oct-14 07:19:12

Thanks katharine. I hope so!

doodleloo Thu 30-Oct-14 15:29:03

The side effects have got better for me (day 10), the first couple of days are really the worst. Now I just feel sleepy with low level anxiety. I'm taking them for anxiety which is also causing depression so I hope the anx stops.
Anyway I've repeatedly heard it gets worse before it gets better so I'm sticking with it for now. Good luck Massage girl.

massagegirl Thu 30-Oct-14 17:13:37

You too doodle. Mine is also for anxiety which has lead to me feeling really down. Two days have been awful but this evening I feel brighter.

doodleloo Thu 30-Oct-14 17:43:21

That's good you're feeling brighter at the mo. What time of day do you take them? I decided on evening so I would be in theory sleeping through the worst.

massagegirl Thu 30-Oct-14 18:06:23

Yes same. I've got a one year old so wanted to limit side effects. That said I've spent two days in tears so haven't been the best mummy!

doodleloo Fri 31-Oct-14 17:40:02

I'm sure you have been the best mummy. You are taking action now re your anxiety. I've left mine to fester for years and it has resulted in me becoming a scary shouty mum, I feel awful and wish I'd have taken action sooner. sad

massagegirl Fri 31-Oct-14 19:14:32

Doodle the fact you are doing something at all is what matters. I reckon we are our worst critics. Probably part of the anxiety problem in the first place.

doodleloo Fri 31-Oct-14 21:24:59

You are right. Agonizing and over analyzing anything I say or do. I hate not feeling normal.

massagegirl Sat 01-Nov-14 10:18:14

I totally know what you mean. I just want to feel normal too!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now